Tornadoes · United States · Texas · 2017

EF1 tornado, Cross Cut to May, Texas, May 18, 2017

From Cross Cut to May, this EF1 tornado ran 3.3 miles across Brown County on May 18, 2017, touching down at 7:41 PM CDT and reaching 450 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 18, 2017
Touchdown
7:41 PM CDT (00:41 UTC)
Lifted
7:55 PM CDT (00:55 UTC)
On the ground
14 minutes
Path length
3.3 miles (5.3 km)
Path width
450 yards (411 m)
Deaths
0
Injuries
0
County
Brown County
Touchdown point
32.035, -99.118
Lift-off point
32.057, -99.079
Record number
1705181841-01

The damage survey

28 damage points were recorded along this path by NWS SJT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • This was tossed about 450 yards.
  • 1 mile n lots of trees snapped
  • A guy told us many trees were uprooted in the oil field located behind this house. There were many snapped trunks for up to a mile long . The tornado also wrapped the steel stair case around the oil tanks.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On May 18, a dryline clashed with a very unstable atmosphere to produce a long lived supercell, spawning several tornadoes, large hail and damaging thunderstorm wind reports. On May 19, a southward moving front triggered numerous severe storms as it clashed with a very unstable airmass, resulting in reports of large hail, damaging winds and tornadoes. A few of these tornadoes damaged some homes in northern Brown County on May 18.

A National Weather Service damage survey indicated an EF-1 tornado with highest wind speeds around 107 mph moved east along FM 2940 and then curved to the north across an oil field. The tornado damaged several homes along FM 2940 just east of Cross Cut. It lifted a significant amount of roof decking off one of the homes and destroyed the inside sheet rock. This tornado also blew out large overhead garage doors. The twister removed shingles from other residences and mostly destroyed small sheds. The tornado also snapped numerous Oak and Mesquite tree trunks and tree limbs. Debris was blown over 250 yards. Amateur radio operators from Brownwood also reported this tornado.

A trained amateur radio spotter reported a tornado just northwest of May.

A National Weather Storm Survey team found evidence of an EF1 tornado with wind speeds of about 107 mph, which began about 3 miles southeast of May, Texas in Hogg Mountain. It moved southeast, then northeast and then turned back to the northwest and west. Because it was nearly stationary, the tornado appeared to rotate with the parent mesocyclone. The tornado uprooted many trees, snapped many tree trunks and branches of large Oak trees. The tornado tore off a roof of a mobile home, destroyed a chicken coop, damaged outdoor furniture, ripped off sheet metal from a barn and tossed it for over 100 yards. As the tornado continued to move west across County Road 478, it became about a half mile wide as it uprooted large Oak trees and snapped some tree trunks. Eyewitness accounts and a photograph indicated this tornado had multiple vortices.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS SJT issued a tornado warning for this county at 00:21 UTC, 20 minutes before the tornado touched down, in force until 01:00 UTC.

The county was under a tornado watch, issued at 18:55 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
18:55 UTC03:00 UTCTornado WatchSJT
23:08 UTC23:45 UTCTornado WarningSJT
23:15 UTC00:00 UTCSevere Thunderstorm WarningSJT
23:53 UTC02:45 UTCFlood AdvisorySJT
00:01 UTC00:45 UTCSevere Thunderstorm WarningSJT
00:21 UTC01:00 UTCTornado WarningSJT
00:59 UTC01:30 UTCTornado WarningSJT
01:15 UTC02:00 UTCTornado WarningSJT
01:20 UTC02:00 UTCSevere Thunderstorm WarningSJT
01:37 UTC02:15 UTCTornado WarningSJT
01:51 UTC06:45 UTCFlash Flood WarningSJT
02:11 UTC02:45 UTCSevere Thunderstorm WarningSJT
02:47 UTC03:15 UTCSevere Thunderstorm WarningSJT
05:15 UTC06:15 UTCSevere Thunderstorm WarningSJT
17:26 UTC00:44 UTCTornado WatchSJT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 18, 6:57 PM CDT, 44 minutes earlier.

Area forecast discussion, May 18, 6:57 PM CDT, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
657 PM CDT Thu May 18 2017

.AVIATION...
/00Z TAFS/

Scattered thunderstorms continue to develop this evening across
the area east of a Haskell to Ballinger line. While the
possibility of convective redevelopment cannot be ruled out
tonight, uncertainty in placement precludes an inclusion of
TSRA at our TAF sites at this time. Carrying VCTS at KABI and
KSJT until 02Z, and will closely monitor radar trends and update
if needed. VFR conditions are expected through early tonight. Low
cloud development/expansion to the north-northwest is expected
overnight with MVFR ceilings. Our southern terminals will be
affected shortly after 06Z, and KABI and KSJT should be affected
by 09Z. Low cloud cover should persist through Friday morning,
and ceilings should gradually climb above 3000 feet between 1 PM
and 3 PM Friday. Isolated to scattered thunderstorm development
will be possible after 3 PM Friday. South-southeast winds will
continue through the next 24 hours.

&&

.PREV DISCUSSION... /issued 341 PM CDT Thu May 18 2017/

SHORT TERM...
(Tonight and Friday)

A conditional forecast for severe weather tonight. Strong
instability was present with MUCAPES up to 4000 J/KG and 0-6KM shear
of 45 KTS. Afternoon storms have been to the north of West Central
Texas this afternoon...as surface convergence has been weak earlier
this afternoon. However low level convergence has significantly
increased from Sweetwater to Haskell...where isolated storms were
beginning to develop. If a storm does develop, it could become
severe very quickly with no cap in place. A tornado watch is in
effect for all but the southern tier of West Central Texas until 10
PM.

The better chance of storms may come in after midnight as the upper
low over Utah moves into N. New Mexico, with shortwave rounding it.
Could see some severe weather given the instability, but don't
expect an organized severe weather event.

Friday, the severe weather outlook day 2 again has a slight
risk/enhanced risk of severe thunderstorms as dryline will be along
San Angelo CWA western boundary...from IRAAN to Sweetwater and Roby.
Instabilities will still be high again, with a stronger upper
shortwave moving through in the afternoon...and severe storms
will again be possible along and east of the dryline.

LONG TERM...
(Friday night through next Thursday)

As another upper low moves out of the Central Rockies and over
the Southern Plains, a cold front will be pushed into West
Central Texas Friday night. From Friday night through Sunday
morning, the best chance of showers and thunderstorms will be over
our southeastern counties. Showers and thunderstorms will
generally be south of I-20 Sunday and Sunday night. Most of the
forecast area will have a chance of precipitation Monday through
Tuesday night as the next cold front pushes south through the
forecast area.

High pressure will build over the area on Wednesday bringing dry
weather to the forecast area. A return of southeast winds will
bring warmer temperatures with afternoon highs in the upper 80s
by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 69  84  60  76 /  40  50  60  40
San Angelo 	 70  87  64  78 /  40  40  60  60
Junction 	 71  85  67  81 /  30  40  40  60
Brownwood 	 70  83  65  76 /  40  40  70  60
Sweetwater 	 67  87  58  76 /  40  30  50  20
Ozona      	 69  88  64  79 /  30  40  40  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 18, 3:48 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
348 PM CDT Thu May 18 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
348 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

Isolated to scattered thunderstorms to develop this afternoon and
evening across much of West Central Texas. Some storms will
become severe and significant severe weather is possible,
including very large hail, isolated tornadoes, damaging winds and
deadly lightning. The best potential for severe weather will be
along and north of a Mertzon to San Angelo to Brownwood line.

.DAY ONE...This Afternoon and Tonight

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for severe weather will continue Friday across the area.
The main hazards will be large hail and damaging winds.

Saturday and Sunday...strong to severe storms are possible,
mainly along the Interstate 10 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been activated this afternoon and will
likely be needed Friday afternoon.

In the hours before

Local storm report, May 18, 7:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
706 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             4 ENE HAMBY             32.55N  99.57W
05/18/2017  E1.75 INCH       SHACKELFORD        TX   BROADCAST MEDIA

&&

EVENT NUMBER SJT1700076

PM
Local storm report, May 18, 7:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             CREWS                   31.93N  99.78W
05/18/2017  E2.75 INCH       RUNNELS            TX   BROADCAST MEDIA

&&

EVENT NUMBER SJT1700078

PM
Local storm report, May 18, 7:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
712 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CROSS PLAINS            32.13N  99.17W
05/18/2017  E1.75 INCH       CALLAHAN           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1700079

MKD
Local storm report, May 18, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             CROSS PLAINS            32.13N  99.17W
05/18/2017  E1.75 INCH       CALLAHAN           TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1700080

MKD
Local storm report, May 18, 7:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
719 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FUNNEL CLOUD     CROSS CUT               32.03N  99.13W
05/18/2017                   BROWN              TX   TRAINED SPOTTER

            SPOTTER REPORT RELAYED TO S.O.

&&

EVENT NUMBER SJT1700081

MKD
Local storm report, May 18, 7:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             CROSS CUT               32.03N  99.13W
05/18/2017  E1.00 INCH       BROWN              TX   AMATEUR RADIO

            QUARTER SIZE HAIL WAS REPORTED.

&&

EVENT NUMBER SJT1700082

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

0.7 hours before the tornado, 191 km from the path. May 19, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1519 joules per kilogram, CIN -36, lifted condensation level 1729 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 154 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
3808 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.4
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

11.3 hours after it, 191 km from the path. May 19, 2017.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1189 joules per kilogram, CIN -285, lifted condensation level 756 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-285 J/kg
Surface CAPE
2014 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Brownwood Municipal (BWD), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:55 UTC8662.6140° 12 kt211003
23:15 UTC8664.4140° 13 kt211004.1
23:35 UTC8664.4130° 18 kt231003HZ
23:55 UTC8666.2130° 16 kt211003
00:15 UTC84.266.2130° 18 kt301002.7
00:35 UTC84.266.2140° 21 kt321002.7
00:55 UTC84.266.2140° 20 kt301003
01:15 UTC84.266.2150° 15 kt331002.4
01:35 UTC82.466.2160° 13 kt261003.7
01:55 UTC82.466.2130° 10 kt231004.1
02:15 UTC6862.6360° 13 kt361007.8-RA
02:35 UTC66.264.4210° 11 kt1007.5RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 57 km away, was scanning. The volume nearest the touchdown began at 00:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:48 UTCHAIL 1.25NoviceColeman, TXHALF DOLLAR SIZE HAIL WAS REPORTED.
21:52 UTCHAIL 1.5NoviceColeman, TXPING PONG BALL SIZE HAIL WAS REPORTED.
22:08 UTCHAIL 1.254 Se NoviceColeman, TXHALF DOLLAR SIZE HAIL WAS REPORTED.
22:25 UTCHAIL 1.75EulaCallahan, TX
22:28 UTCHAIL 1ClydeCallahan, TXHAIL UP TO QUARTER SIZE WAS REPORTED.
22:32 UTCHAIL 2.57 N ColemanColeman, TXHAIL ALSO TOOK OUT WINDSHIELD
22:35 UTCHAIL 1.7520 N ColemanCallahan, TXGOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN.
22:35 UTCHAIL 1.756 Ne Silver ValleyColeman, TXGOLBALL SIZE HAIL WAS REPORTED ON THE SOUTH SIDE OF LAKE COLEMAN.
22:48 UTCTSTM WND DMG20 N ColemanCallahan, TXWIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED.
22:48 UTCTSTM WND DMG6 Ne Silver ValleyColeman, TXWIND DAMAGE WAS REPORTED TO CARPORTS AND CANOPIES OF RESIDENCES AT LAKE COLEMAN. ROOF SHINGLE DAMAGE WAS ALSO REPORTED.
00:04 UTCHAIL 1Cross CutBrown, TXQUARTER SIZE HAIL WAS REPORTED.
00:11 UTCHAIL 1.75Cross PlainsCallahan, TX
00:14 UTCFUNNEL CLOUDCross CutBrown, TXSPOTTER REPORT RELAYED TO S.O.
00:16 UTCHAIL 1.75Cross PlainsCallahan, TX
00:22 UTCHAIL 1.75Rising StarEastland, TXGOLF BALL SIZED HAIL JUST SOUTH OF RISING STAR
00:27 UTCHAIL 1Cross CutBrown, TXQUARTER SIZE HAIL WAS REPORTED.
00:39 UTCTSTM WND DMG3 S Cross CutBrown, TXPOWER LINES AND POWER POLES WERE BLOWN DOWN.
00:39 UTCTSTM WND DMG3 S Cross CutBrown, TXPOWER LINES AND POWER POLES WERE BLOWN DOWN. LARGE TREES ALSO DOWN.
01:04 UTCHAIL 2.5Rising StarEastland, TX2.5 INCH HAIL REPORTED IN THE CITY OF RISING STAR
01:04 UTCTORNADO1 Se MayBrown, TXTIME OF REPORTE CORECTED TO 804 PM. TRAINED SPOTTER REPORTED A TORNADO 1/8 TO 1/4 MILE WIDE AND LOCATED 1 MILE SOUTHEAST OF MAY.
01:04 UTCTORNADO3 Nw MayBrown, TXCONFIRMED REPORT OF A TORNADO ON THE GROUND.
01:18 UTCTORNADON MayBrown, TXA TORNADO WAS REPORTED IN THE VICINITY OF THE TOWN OF MAY ON HIGHWAY 183.
01:26 UTCFLOODRising StarEastland, TX3 FEET OF WATER IN THE ROADWAY. HIGHWAY 183 AND HIGHWAY 36
01:30 UTCTORNADO1 Se MayBrown, TXTRAINED SPOTTER REPORTED A TORNADO 1/8 TO 1/4 MILE WIDE AND LOCATED 1 MILE SOUTHEAST OF MAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 18, 2017

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 182:02 PM CDTUnratedJackson, OK0.750
May 182:11 PM CDTEF0Jackson, OK1.275$5,000
May 183:29 PM CDTEF1Washita, OK6.0100$5,000
May 182:29 PM MDTUnratedOtero, CO2.975
May 183:40 PM CDTUnratedWashita, OK0.5100
May 184:03 PM CDTEF0Stafford, KS0.650
May 184:04 PM CDTUnratedWilbarger, TX0.250
May 184:11 PM CDTUnratedDewey, OK0.250
May 184:14 PM CDTEF0Ford, KS0.550
May 184:18 PM CDTEF0Ford, KS0.350
May 184:20 PM CDTUnratedCuster, OK0.230
May 184:23 PM CDTEF0Woodward, OK8.6200$10,000
May 184:30 PM CDTEF0Barton, KS0.150
May 184:33 PM CDTEF0Stafford, KS0.650
May 184:33 PM CDTEF0Blaine, OK0.250$5,000
May 184:37 PM CDTUnratedMajor, OK0.230
May 184:40 PM CDTUnratedWashita, OK0.350
May 184:48 PM CDTUnratedWichita, TX1.250
May 184:49 PM CDTEF1Woods, OK9.0200$2,000
May 184:54 PM CDTEF2Wichita, TX2.0100$100,000
May 184:57 PM CDTUnratedWoods, OK0.250
May 185:05 PM CDTEF0Blaine, OK3.450$12,000
May 185:23 PM CDTEF0Barton, KS0.250
May 185:49 PM CDTEF0Barton, KS0.650
May 185:52 PM CDTEF0Wabaunsee, KS0.025
May 186:31 PM CDTEF0Saline, KS0.350
May 187:00 PM CDTEF0Stephens, OK0.250$2,000
May 188:04 PM CDTEF0Brown, TX0.450
May 188:38 PM CDTEF1Brown, TX4.4880
May 189:13 PM CDTEF0Pontotoc, OK0.675$5,000
May 189:46 PM CDTEF1Pittsburg, OK8.21,000$30,000
May 189:56 PM CDTEF1Pittsburg, OK4.61,000$15,000
May 189:57 PM CDTEF2McIntosh, OK13.7850$175,000
May 1810:11 PM CDTEF1McIntosh, OK4.7500$75,000
May 1810:15 PM CDTEF1McIntosh, OK3.8450$25,000
May 1810:25 PM CDTEF1McIntosh, OK8.8600$125,000
May 1810:30 PM CDTEF1Wagoner, OK5.0500$25,000
May 1810:35 PM CDTEF1Muskogee, OK5.3900$20,000
May 1810:37 PM CDTEF1Muskogee, OK2.0400$25,000
May 1810:39 PM CDTEF1Wagoner, OK10.3700$120,000
May 1810:40 PM CDTEF2Muskogee, OK2.8400$350,000
May 1810:41 PM CDTEF1Muskogee, OK3.7350$20,000
May 1810:45 PM CDTEF1Muskogee, OK16.6650
May 1810:48 PM CDTEF1Wagoner, OK12.7650$200,000
May 1811:01 PM CDTEF1Cherokee, OK5.8800
May 1812:07 AM CDTEF0Benton, AR2.0225$40,000
May 1812:23 AM CDTEF1McDonald, MO1.0100$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.